MAUDE Adverse Event Report: DEPUY SPINE INC VIPER 2 SYSTEM ROD, STRAIGHT 480MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

DEPUY SPINE INC VIPER 2 SYSTEM ROD, STRAIGHT 480MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 186789480
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Vertebral Fracture (4520)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: procode: additional device product codes: osh, kwp, mnh, nkb, mni.Device available for evaluation: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in japan as follows: it was reported that the patient underwent a spinal fusion for a multiple vertebral fracture on (b)(6) 2019.After the surgery, the rod was broken between l4 and l5.Additionally, the plf-fusion bone was fractured.A revision surgery was performed to prevent paralysis in the future.The revision surgery was performed in sequence as follows: 1.The eight screws inserted in t10 to l1 were removed.The screws inserted in l2 to s2 were not removed.2.Four top notch connectors (product code: 179771555) were used to fix four rods (product code: 179762480).3.Two cross connectors were used to connect the two additional rods.The revision surgery was completed successfully with no delay.No further information is available.This report involves one viper 2 system rod, straight 480mm.This is report 2 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.A manufacturing record evaluation was performed for the finished device product code: 186789480.Lot number: tbwrb.It was electronically reviewed and no non-conformances / manufacturing irregularities were identified during the manufacturing process.The product was released on: 15/08/2018.The photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device from attachments visual analysis of the photo revealed that the viper2 straight rod-480mm had broken in two pieces.X-ray evidence provided does not show clearly the breakage of the rod.Nevertheless, photos of the devices can confirm the complaint condition, several sections of the fracture surface appear to be smoothed out, most likely due to constant friction between the fragments before removal.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed for the viper2 straight rod-480mm.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that viper2 straight rod-480mm was broken.The broken fragment was returned for examination.The rod was also found severely bent.No other issues were found.A dimensional inspection for the viper2 straight rod-480mm was unable to be performed due to post manufacturing damage.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the viper2 straight rod-480mm would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Drawing/specifications reviewed? yes, reviewed.Dimensional inspection: n/a device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER 2 SYSTEM ROD, STRAIGHT 480MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
Manufacturer Contact
kate karberg
325 paramount drive
raynham, MA 02767
3035526892
MDR Report Key16062294
Report Number1526439-2022-02223
Device Sequence Number15136874
Product Code KWQ
UDI-Device Identifier10705034133522
UDI-Public(01)10705034133522
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K111136
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186789480
Device Catalogue Number186789480
Device Lot NumberTBWRB
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer01/04/2023
01/27/2023
Initial Report FDA Received Date12/28/2022
Supplement Report FDA Received Date01/24/2023
02/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/15/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONN O/O SD TOP NTCH 5.5X5.5 T; VIPER2 STRAIGHT ROD-480MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexMale